Two Doses to ICU or When Lactate Equals Glucose: Life‐Threatening Lactic Acidosis due to Metformin After Initiation of Semaglutide

Read full text
Authors: Zhanna Albany, David Roe, Daniel Gutteridge, Hanna Webb, Areeba Kara
Cited by: 1
References: 12

Abstract

Glucagon-like peptide 1 agonists have emerged as a promising treatment option for diabetes. As the prescription of these agents is rapidly increasing, clinicians will need to familiarize themselves with the potential adverse events associated with their use. Nausea, vomiting, and poor oral intake are known side effects of GLP-1 agonists. In elderly patients with diabetes and multiple comorbidities who are on complex medication regimens, semaglutide can lead to clinically significant dehydration at a rapid pace. We report a case of a patient developing dehydration leading to acute kidney failure with life-threatening metformin-induced lactic acidosis. Close clinical and laboratory monitoring is advised when initiating semaglutide treatment in combination with other diabetic medications, especially in elderly patients.

Fields of Study & Subjects

Diabetes Treatment and Management Hyperglycemia and glycemic control in critically ill and hospitalized patients Bariatric Surgery and Outcomes

Publication details

Journal / source
Case Reports in Critical Care
Publisher
Wiley
Volume
2026
Issue
1
Pages
3478800–3478800
Publication date
1 January 2026
Language
EN